Wednesday, October 5, 2011

Oral Steroids Tied to Severe Vitamin D Deficiency

Vitamin D Patients taking oral steroids are twice as likely as the general population to have severe vitamin D deficiency, according to a study of more than 22,000 children and adults. This suggests that healthcare providers should closely monitor vitamin D levels in patients being treated with steroid medications for pain-related or other conditions. While vitamin D supplementation may be necessary, new evidence also reveals how much daily vitamin D is too much and could be toxic.

Writing in the September 28, 2011 online edition of The Journal of Clinical Endocrinology and Metabolism (JCEM), scientists at Albert Einstein College of Medicine of Yeshiva University evaluated the association of severe vitamin D deficiency — defined as serum 25(OH)D <10 ng/mL — with oral steroid use [Skversky et al. 2011]. A Cross-sectional analysis was performed using data collected from children, adolescents, and adults (N=22,650) who participated in the National Health and Nutrition Examination Survey (NHANES) during 2001–2006.

Nearly 1% of the sample used prescribed oral steroids (excluding inhaled formulations) within the prior 30 days and, overall, 5% of the population had 25(OH)D levels below 10 ng/mL. Among those with such vitamin D deficiencies, 11% were steroid users, compared with 5% of steroid nonusers (P = 0.009). The odds of having severe 25(OH)D deficiency were 2-fold greater in those who reported steroid use compared with those without such use (Odds Ratio = 2.36; 95% Confidence Interval = 1.25 to 4.45). The risk was particularly pronounced for steroid users under age 18, who were 14 times more likely to have a severe vitamin D deficiency compared with non-steroid users of similar age.

The authors conclude that steroid use is independently associated with 25(OH)D deficiency in this nationally representative cohort of patients in the United States. This suggests the need for screening and appropriate vitamin D repletion in patients on chronic steroids.

COMMENTARY: The findings of this study are not entirely new or surprising. We had previously noted in our report on “Vitamin D – A Neglected 'Analgesic' for Chronic Musculoskeletal Pain” that corticosteroids and glucocorticoids are among a handful of drugs that may reduce the effects and potency of vitamin D [see p. 25 in report PDF here]. In fact, steroidal agents may be combined with other modalities — eg, bisphosphonates, loop diuretics, calcitonin, and hemodialysis — in treating vitamin D toxicity.

The severe vitamin D deficiencies detected in this study — <10 ng/mL 25(OH)D — are known to be associated with painful osteomalacia (softening of bone surfaces), rickets (softening of bones in children), and clinical myopathy (muscle weakness and/or pain). While there is still debate on the issue, vitamin D levels between 20 and 50 ng/mL are generally considered adequate overall for well-being and bone integrity in otherwise healthy individuals, but patients with pain conditions may require levels at the higher end of that range. Steroid agents might influence vitamin D deficiency by increasing an enzyme that inactivates the vitamin, but further research on this is needed.

When considering supplementation, there is often a question of how much vitamin D might become toxic? Many practitioners are concerned about overdosing vitamin D, possibly resulting in hypervitaminosis D and associated hypercalcemia [also see discussion in above referenced Vitamin D report here, p. 22]. Yet, cases of such toxicity, even at extremely large daily doses of vitamin D supplementation, have been relatively rare and there have not been any reports in the literature of a single, one-time excessive dose of vitamin D (D2 or D3) being toxic or fatal in humans.

Several cases of vitamin D toxicity have just recently been reported in the literature, demonstrating the sort of very large daily amounts that may lead to ill health. All were due to some sort of error.

  • In the first case, a pharmacist’s dispensing error occurred when a physician prescribed 1,000 IU/day of D3. Since it was not a prescription item, the pharmacist assumed the doctor meant Rx Drisdol, which is 50,000 IU D2. So the patient, a 70-year old woman with mild dementia, began taking 50,000 IU/day of D2. She was also taking, for unknown reasons, 3,100 mg of calcium per day [Jacobsen et al. 2011].

    After 3 months of this regimen, the woman developed signs of hypercalcemia: confusion, slurred speech, unstable gait, and increased fatigue. She was hospitalized for hypercalcemia and acute kidney injury secondary to hypervitaminosis D; her 25(OH)D level was 194 ng/mL. All vitamin D supplementation was discontinued and 5 months after discharge, the patient's serum calcium and vitamin D concentrations, as well as renal function, had returned to baseline values.

  • The second case involved an otherwise healthy man who developed fatigue, excessive thirst, frequent urination, and confusion after taking a commercial vitamin D supplement for 2 months. Three weeks after becoming symptomatic he was admitted to the hospital in a coma with a vitamin D level of 1,220 ng/mL, calcium of 15, elevated urine calcium/creatinine ratio, and mild anemia. He had been taking a supplement (“Formula F”) labeled to contain 1,600 IU of vitamin D but which actually contained 186,400 IU per capsule due to manufacturing error. Additionally, the product label recommended 10 capsules per day, so the patient had been taking 1,864,000 IU daily for two months. After treatment, calcium returned to normal in 3 weeks; the vitamin D level and the creatinine returned to normal in a year [Araki et al. 2011].

  • In the third case, reported in the Araki et al. paper above, a 40-year-old man developed excessive thirst, frequent urination, muscle aches, nausea, vomiting, elevated calcium, elevated creatinine and Ca/Cr ratio, mild anemia, and a 25(OH)D level of 645 ng/mL. He reported taking a supplement for a month (“Gary Null’s Ultimate Power Meal”), which mistakenly contained 970,000 IU of vitamin D per serving. Following treatment, calcium returned to normal in several days, kidney function returned to normal in 4 weeks, and vitamin D level normalized in 10 months.

It is noteworthy that in these cases — involving extremely large amounts of vitamin D taken for an extended time — there were no deaths or permanent injuries, once proper treatment was provided. While the human body appears to have greater tolerance for excessive vitamin D supplementation than many believe, it is still advised that caution be exercised when prescribing any vitamin D supplement or in selecting a good quality over-the-counter product. Additionally, some have recommended that persons taking more than 10,000 IU/day of vitamin D should have their 25(OH)D levels checked regularly, and that the level should be maintained below 100 ng/mL [Vitamin D Council here].

REFERENCE:
> Araki T, Holick MF, Alfonso BD, et al. Vitamin D Intoxication with Severe Hypercalcemia due to Manufacturing and Labeling Errors of Two Dietary Supplements Made in the United States. J Clin Endocrinol Metab. 2011(Sep 14); online ahead of print [
abstract here].
> Jacobsen RB, Hronek BW, Schmidt GA, Schilling ML Hypervitaminosis D Associated with a Vitamin D Dispensing Error (October). Ann Pharmacother. 2011(Sep 13); online ahead of print [
abstract here].
> Skversky AL, Kumar J, Abramowitz MK, et al. Association of Glucocorticoid Use and Low 25-Hydroxyvitamin D Levels: Results from the National Health and Nutrition Examination Survey (NHANES): 2001–2006. JCEM. 2011(Sep 28); online ahead of print [
abstract here].

Acknowledgment: Thanks to John Cannell, MD, of the Vitamin D Council, for providing some of the details regarding the above case examples.